As with all antidepressants, if you suddenly stop taking trazodone, it can result in some uncomfortable withdrawal symptoms. It’s best to taper off the medication under the doctor’s supervision.
Withdrawal and Misuse
In a November 2010 report, Harvard Medical School wrote that people could experience withdrawal if they suddenly stop using antidepressants. Possible reasons for this are:
- Doctors continue to refill your prescription if you are not suffering from side effects, possibly to prevent further symptoms of depression.
- Because antidepressants work by changing levels of neurotransmitters, and your body eventually adapts by producing fewer of these chemical messengers on its own.
You may become dependent on trazodone, but misuse of antidepressants is rare.
Most people experience withdrawal because they suddenly quit taking the medication without consulting a doctor. In this case, it is called discontinuation syndrome.
Trazodone is an antidepressant that works by increasing the amount of serotonin in your brain, according to MedlinePlus. This helps to regulate your moods and treat symptoms of depression. You can only obtain trazodone after you have been properly diagnosed and received a prescription from a doctor.
Sometimes, trazodone is prescribed off-label to treat insomnia or schizophrenia.
Some patients report that trazodone makes them feel mental changes they do not anticipate, such as ideas of self-harm or even suicide. These symptoms should be reported immediately to your doctor.
If you want to stop taking the medication, talk to your doctor. They will usually taper you off the drug so you can avoid antidepressant discontinuation syndrome or withdrawal.
Data gathered by the U.S. Centers for Disease Control and Prevention (CDC) mentions that between 2011 and 2014, 12.7 percent of Americans ages 12 or older reported taking an antidepressant in the prior month.
Of people who took antidepressants, 16.5 percent of women and 8.6 percent of men had taken an antidepressant. Approximately 25 percent of people reported being on antidepressants for 10 or more years. Antidepressants are in the top three of the most prescribed therapeutic medications in the United States.
What to Expect From Withdrawal
Discontinuation syndrome can cause you to feel the same things trazodone was meant to manage. The following are common symptoms of withdrawal from antidepressants:
- Difficulty falling or staying asleep
The symptoms of withdrawal get better as time goes by. The Canadian Medical Association Journal (CMAJ) explains that up to 20 percent of antidepressant users can expect to deal with a discontinuation syndrome. CMAJ explains that withdrawal symptoms can be recognized with the acronym FINISH:
- Flu-like side effects, such as tiredness, sweating, headache, pain in the body
- Insomnia that can include nightmares or vivid dreams
- Nausea and vomiting
- Imbalance, dizziness, and vertigo
- Sensory changes, such as feeling sudden shock, burning sensations, or sensations that are like electric jolts
- Hyperarousal, or sudden changes in mood, anxiety, and irritability levels
There are other ways to tell discontinuation symptoms apart from relapse. With discontinuation syndrome:
- You may experience physical issues that do not occur with depression.
- Symptoms start a few days or weeks after ceasing to take your antidepressant or lowering your dose.
- Symptoms eventually improve as your body’s hormone levels adjust.
Symptoms that last more than four weeks can indicate a depression relapse.
Finding the Best Treatment
Always consult with your doctor if you want to stop taking trazodone, regardless of the reasons why.
Addiction to trazodone and other antidepressants is rare, but if this is why you want to quit using the medication, your doctor can provide you with assistance.
You and your doctor will determine the next steps based on whether or not your symptoms of depression have been under control and if they judge that you have the tools necessary to ensure depression does not return.
If your depression symptoms have abated, you are less likely to develop depression in the future.
A few potential options you might have include:
- Tapering from trazodone. The timeline for tapering will vary depending on how long you have taken the antidepressant, your dose, and how you responded to pass treatment. Your dose will be decreased in increments, and the plan may change depending on how you are reacting. If you were taking a low dose, you may not need a tapering schedule.
- Further treatment. In the rare case that you may be misusing trazodone, you may receive a referral to a substance abuse treatment center. The National Institute on Drug Abuse (NIDA) mentions that the best treatments for addiction follow these principles:
- Programs are customized to each client’s needs.
- Health screenings are given to detect additional mental health issues.
- Treatment will last as long as necessary.
- Access to detox and other medication is available right away.
- Group or individual therapy is available to build the skills necessary to quit misusing substances.
Remember that your goal is to remain from free depression symptoms for as long as possible. Your doctor can assist you in finding other courses of treatment if you want to stop using trazodone to manage depression.